Hail, Kenton
- When
- April 16, 5:15 PM EST to 5:19 PM EST
- Where
- Kenton County, 0.87 mi SE of Erlanger
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.010, -84.590
Thunderstorms developed south of a cold front during the afternoon and early evening. Isolated severe weather occurred in northern Kentucky as a result of these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Thunderstorms developed south of a cold front during the afternoon and early evening. Isolated severe weather occurred in northern Kentucky as a result of these storms. The main threat from these storms was large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 16, 4:09 PM EST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 509 PM EDT TUE APR 16 2013 .SYNOPSIS... A COLD FRONT WILL CONTINUE TO MOVE THROUGH THE AREA THIS EVENING BEFORE STALLING OUT NEAR THE OHIO RIVER TONIGHT. THE FRONT WILL LIFT NORTH THROUGH THE DAY ON WEDNESDAY. A COLD FRONT WILL APPROACH AND MOVE THROUGH THE REGION THURSDAY NIGHT INTO FRIDAY. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... A COLD FRONT WILL CONTINUE TO SAG THROUGH THE FA THIS EVENING. SHOWER AND THUNDERSTORM ACTIVITY WILL BE POSSIBLE ON BOTH SIDES OF THIS BOUNDARY HOWEVER SEVERE THUNDERSTORM ACTIVITY WILL BE MORE LIKELY ALONG AND IN ADVANCE OF THIS BOUNDARY. WITH DECENT INSTABILITY IN PLACE SOME SEVERE STORMS WILL BE POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. EXPECT THE SEVERE THREAT TO CONTINUE INTO THE EVENING HOURS BEFORE BEGINNING TO DECREASE TONIGHT WITH THE LOSS OF DAYTIME HEATING. THE SEVERE THREAT WILL BE LESS ACROSS NW PORTIONS OF THE FA NW OF THE BOUNDARY HOWEVER SOME MODERATE TO AT TIMES HEAVY RAIN WILL BE POSSIBLE FOR A SHORT TIME THROUGH THIS EVENING. THE FRONT WILL CONTINUE TO MOVE SOUTH TONIGHT BEFORE BEGINNING TO STALL OUT NEAR THE OHIO RIVER. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/... THE FRONTAL BOUNDARY WILL BE NEAR THE OHIO RIVER TO START OUT THE SHORT TERM TIME FRAME. THIS FRONT WILL BEGIN TO LIFT NORTH THROUGH THE DAY. ALTHOUGH WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY IS NOT EXPECTED AS THIS FEATURE LIFTS NORTHWARD SOME ISOLATED TO SCATTERED DEVELOPMENT WILL BE POSSIBLE. TEMPERATURES WILL BE COOLER ACROSS NORTHERN PORTIONS OF THE FA ON WEDNESDAY SINCE IT WILL TAKE LONGER FOR THE FRONT TO LIFT NORTH THROUGH THOSE AREAS. WITH SOUTHERLY FLOW CONTINUING INTO WEDNESDAY NIGHT EXPECT LOW TEMPERATURES TO ONLY DROP DOWN INTO THE 60S. SOUTHERLY FLOW WILL INCREASE ON THURSDAY AND WARMER AIR WILL MOVE INTO THE AREA. TEMPERATURES WILL INCREASE INTO THE 80S ACROSS MOST OF THE FA. ALTHOUGH A FEW ISOLATED STORMS WILL BE POSSIBLE ON THURSDAY EXPECT MAINLY DRY CONDITIONS ACROSS THE REGION. WIND GUSTS UPWARDS OF AROUND 35 MPH WILL BE POSSIBLE ON THURSDAY. A COLD FRONT WILL APPROACH AND BEGIN TO MOVE INTO THE AREA THURSDAY NIGHT. AS THE COLD FRONT APPROACHES THE AREA SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD ACROSS THE REGION. STRONG WINDS WILL BE POSSIBLE WITH THE SHOWERS AND THUNDERSTORMS. && .LONG TERM /FRIDAY THROUGH TUESDAY/... STRONG COLD FRONT WILL BE EXITING TO THE EAST ON FRIDAY. SHOWERS AND THUNDERSTORMS WILL BE ENDING FROM EAST TO WEST. HIGH TEMPERATURES WILL PROBABLY OCCUR IN THE MORNING WITH COLDER AIR RUSHING IN ON A BRISK WESTERLY FLOW BEHIND THE FRONT. HIGH PRESSURE AND DRY AIR WILL BUILD IN FOR SATURDAY THROUGH MONDAY. ANOTHER STRONG COLD FRONT WILL APPROACH FROM THE WEST ON TUESDAY BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE AFTERNOON. AFTER A MORNING HIGH NEAR 60 ON FRIDAY...HIGHS WILL BE MAINLY IN THE 50S SATURDAY AND SUNDAY. A REBOUND BACK INTO THE 60S IS INDICATED FOR MONDAY AND TUESDAY AS WARM ADVECTION OCCURS IN THE RETURN FLOW OF HIGH PRESSURE. TO COINCIDE WITH THE START OF OUR FROST/FREEZE PROGRAM FOR THE ENTIRE ILN AREA...FROST WILL BE POSSIBLE SUNDAY MORNING WHEN TEMPERATURES ARE FORECAST TO FALL TO THE LOWER TO MIDDLE 30S. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... COLD FRONT SLOWLY PUSHING THROUGH AREA TODAY WILL BE A FOCUS AREA FOR DEVELOPING CONVECTION...ESPECIALLY WITH SEVERE POTENTIAL GENERALLY SOUTH AND EAST OF THE FRONTAL BOUNDARY WHICH WILL STALL OVER THE AREA THIS EVENING. MVFR CIGS OVER INDIANA MAY WORK INTO POTENTIALLY THE KDAY SITE AS THE BOUNDARY PUSHES FURTHER ESE. SOME CLEARING APPARENT ON THE VISIBLE SATELLITE IMAGERY WOULD YIELD GREATEST INSTABILITY AND THUNDERSTORM POTENTIAL AFFECTING ESPECIALLY THE KCVG/KLUK/KILN LOCATIONS. MOST LOCATIONS WILL SHRA AND POSSIBLE TSTM ACTIVITY IN THE 20-24Z TIMEFRAME WITH SLIGHTLY DIMINISHING CHANCES IN THE 00-02Z PERIOD. WINDS DIMINISH OVERNIGHT ESPECIALLY IN THE SOUTHERN AREA...WITH AT LEAST SOME POTENTIAL FOR MVFR CIGS. CONFIDENCE FAIRLY LOW AT THIS TIME...SO INCLUSION OF SCT MVFR CLOUDS FOR NOW. FOR DAYTIME WED...POTENTIAL FOR ADDITIONAL SHRA ACTIVITY WITH MAIN TSTM POTENTIAL NEAR/AFTER 18Z. OUTLOOK...SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH THURSDAY NIGHT. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...NOVAK NEAR TERM...NOVAK SHORT TERM...NOVAK LONG TERM...CONIGLIO AVIATION...JDR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 400 PM EDT TUE APR 16 2013 INZ074-075-080-KYZ089>100-OHZ045-046-051>056-060>065-070>074-077>082- 088-172000- DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL- OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-UNION OH-DELAWARE- MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY- GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS- HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO- 400 PM EDT TUE APR 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA INTO THE EVENING HOURS NEAR A SLOW-MOVING COLD FRONT THAT WILL STALL OVER THE REGION TONIGHT. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THURSDAY NIGHT INTO FRIDAY MORNING. STRONG WINDS MAY ACCOMPANY THE SHOWERS AND THUNDERSTORMS THAT DEVELOP ALONG THIS FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS. INZ050-058-059-066-073-OHZ026-034-035-042>044-172000- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-HARDIN-MERCER-AUGLAIZE- DARKE-SHELBY-LOGAN- 400 PM EDT TUE APR 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER APPEARS TO BE LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THURSDAY NIGHT INTO FRIDAY MORNING. STRONG WINDS MAY ACCOMPANY THE SHOWERS AND THUNDERSTORMS THAT DEVELOP ALONG THIS FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
549 PM EDT TUE APR 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM HAIL MAINEVILLE 39.32N 84.22W
04/16/2013 M2.00 INCH WARREN OH TRAINED SPOTTER
&&
ALANRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
550 PM EDT TUE APR 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL FAIRFIELD 39.33N 84.54W
04/16/2013 E0.88 INCH BUTLER OH BROADCAST MEDIA
FAIRFIELD TOWNSHIP
&&
SNYDERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
559 PM EDT TUE APR 16 2013
INZ074-KYZ091>093-OHZ077-162245-
DEARBORN IN-KENTON KY-BOONE KY-CAMPBELL KY-HAMILTON OH-
559 PM EDT TUE APR 16 2013
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN HAMILTON...CAMPBELL...
BOONE...KENTON AND EASTERN DEARBORN COUNTIES THROUGH 645 PM EDT...
AT 553 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
PETERSBURG...MOVING EAST AT 45 MPH.
WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM. ONE HALF INCH DIAMETER HAIL WAS REPORTED NEAR
AURORA INDIANA.
IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...BURLINGTON...
OAKBROOK...FLORENCE...DELHI TOWNSHIP...ELSMERE...VILLA HILLS...
ERLANGER...CRESCENT SPRINGS...CRESTVIEW HILLS...LAKESIDE PARK...
EDGEWOOD AND FORT MITCHELL.
ALSO...FRANCISVILLE...CVG AIRPORT...COVEDALE...CONSTANCE...CRESCENT
PARK...KENTON VALE...LATONIA LAKES AND FAIRVIEW ARE NEAR THE PATH OF
THIS STRONG THUNDERSTORM.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
LAT...LON 3916 8431 3903 8431 3903 8432 3902 8431
3890 8432 3902 8487 3903 8488 3902 8489
3903 8493 3913 8493
SNYDERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
602 PM EDT TUE APR 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL MAINEVILLE 39.32N 84.22W
04/16/2013 E1.25 INCH WARREN OH COCORAHS
&&
ALANRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
605 PM EDT TUE APR 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM HAIL GEORGETOWN 38.87N 83.90W
04/16/2013 E0.75 INCH BROWN OH TRAINED SPOTTER
&&
BCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
609 PM EDT TUE APR 16 2013
OHZ079-081-162245-
ADAMS OH-BROWN OH-
609 PM EDT TUE APR 16 2013
...A STRONG THUNDERSTORM WILL AFFECT EASTERN BROWN AND NORTHERN ADAMS
COUNTIES THROUGH 645 PM EDT...
AT 606 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
RUSSELLVILLE...MOVING EAST AT 30 MPH.
THIS STORM WILL PRODUCE PENNY SIZE HAIL.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...WINCHESTER...SEAMAN AND
PEEBLES.
ALSO...EMERALD...CHERRY FORK...MAY HILL...SERPENT MOUND AND LOCUST
GROVE ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
LAT...LON 3895 8385 3903 8357 3905 8341 3888 8334
3886 8383The Cincinnati radar (KILN), 80 km away, was scanning. The volume nearest the first event began at 22:15 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442117, 442118.